Thunderstorm Wind, Mohave
- When
- July 18, 4:16 PM MST
- Where
- Mohave County, 1.65 mi ENE of Berry
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.258, -113.943
A large push of monsoon moisture triggered an extended period of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A large push of monsoon moisture triggered an extended period of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced flash flooding and severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT THU JUL 18 2013 .SYNOPSIS...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE IN MOHAVE COUNTY FRIDAY AS ADDITIONAL MOISTURE PUSHES INTO THE REGION. THUNDERSTORM COVERAGE IS EXPECTED TO PUSH WEST SATURDAY AND SUNDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED FOR MOHAVE...CLARK...SAN BERNARDINO AND SOUTHERN LINCOLN COUNTIES. THE MAIN THREATS THE MAIN THREATS FROM STORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. && .SHORT TERM...ALTHOUGH ITS BEEN A FAIRLY QUIET DAY FOR MUCH OF THE AREA...THERE HAVE BEEN A FEW STORMS THAT DEVELOPED IN MOHAVE COUNTY...GENERALLY IN THE FAR NORTHEAST CORNER AND THE SOUTHEAST PORTION OF THE COUNTY. LAPS DATA WAS SHOWING THE BEST INSTABILITY IN THESE AREAS WITH GENERALLY STABLE CONDITIONS ELSEWHERE. THERE HAVE BEEN A COUPLE OF CELLS DEVELOP OVER PORTIONS OF CENTRAL MOHAVE COUNTY...BUT THESE HAVE BEEN DYING QUICKLY. THE GENERAL TREND FOR THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE DOWNWARD WITH MAINLY DEBRIS CLOUDS LEFT OVERNIGHT. ADDITIONAL MOISTURE IS FORECAST TO ADVECT INTO THE REGION FRIDAY WITH BETTER INSTABILITY ACROSS MOHAVE COUNTY. THE MAIN MOISTURE BOUNDARY LINE WHICH HAS BEEN RUNNING GENERALLY ALONG THE COLORADO RIVER WILL ALSO SHIFT WEST. THINK THAT THERE WILL BE AN UPTICK IN THUNDERSTORM COVERAGE FOR MOHAVE COUNTY...BUT AREAS TO THE WEST WILL STILL BE A LITTLE TOO STABLE FOR ANY SIGNIFICANT STORMS TO DEVELOP...ALTHOUGH AN ISOLATED STORM OVER FAR EASTERN SAN BERNARDINO COUNTY OR EVEN THE SOUTHERN NEVADA MOUNTAINS WILL BE POSSIBLE. WINDS ALOFT WILL GENERALLY BE LIGHT EASTERLY SO STORMS ARE NOT EXPECTED TO MOVE MUCH. HEAVY RAIN WILL BE THE PRIMARY CONCERN FOR MOHAVE COUNTY. TEMPERATURES WILL RUN A COUPLE OF DEGREES ABOVE NORMAL OVER MOST AREAS WITH THE EXCEPTION OF AREAS WITH THE GREATEST CLOUD COVER. .LONG TERM...SATURDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL MEANDER OVER CENTRAL NEVADA THROUGH THE EXTENDED. THIS WILL KEEP MOIST EASTERLY FLOW IN PLACE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA AND THE NORTHERN HALF DRIER...WITH THE ONE INCH PW CONTOUR JUST NORTH OF CLARK COUNTY THROUGH THE PERIOD. THERE WILL BE ENOUGH INSTABILITY EACH DAY FOR A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS ACROSS THE REGION...AND ADDITIONALLY...MODELS HAVE BEEN CONSISTENT IN PROGGING SEVERAL INVERTED TROUGHS PASSING OVER THE AREA LATE THIS WEEKEND AND EARLY NEXT WEEK...WHICH WILL EITHER ENHANCE DAYTIME CONVECTION OR RESULT IN CONTINUED OVERNIGHT THUNDERSTORM DEVELOPMENT IF THE TIMING WORKS OUT RIGHT. BASED ON LATEST GUIDANCE...BOTH SUNDAY AND MONDAY NIGHTS COULD POTENTIALLY SEE CONTINUED DEVELOPMENT. POPS WERE INCREASED FOR THOSE PARTICULAR TIMEFRAMES...BUT OTHER THAN THAT MINIMAL CHANGE WAS NEEDED TO THE EXISTING FORECAST. WITH HIGH PWATS AND EXPECTED SLOW STORM MOTION FLASH FLOODING WILL BE THE PRIMARY THREAT WITH ANY STORMS. TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL DUE TO THE INCREASED CLOUD COVERAGE. && .AVIATION...FOR MCCARRAN...SOUTHEAST WINDS 8 KTS WITH OCNL GUSTS TO 15 KTS INTO THIS EVENING BEFORE TURNING TO THE SOUTH TO SOUTHWEST WITH SPEEDS UP TO 8 KTS AFTER 04Z. FEW CLOUDS AROUND 14K FEET OVERNIGHT. WINDS WILL GENERALLY REMAIN LIGHT IN THE MORNING...BUT ARE FORECAST TO HAVE AN EAST TO SOUTHEAST COMPONENT IN THE AFTERNOON WITH SPEEDS GENERALLY BETWEEN 7-14 KTS. THUNDERSTORMS ARE FORECAST TO REMAIN EAST OF LAS VEGAS...BUT MAY AFFECT THE MORMON MESA AND PEACH SPRINGS APPROACH CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY THIS EVENING WILL DISSIPATE...BUT ARE EXPECTED TO REFORM AGAIN FRIDAY WITH SLIGHTLY GREATER COVERAGE. THUNDERSTORMS ARE FORECAST TO EXPAND WEST AND AFFECT EASTERN SAN BERNARDINO COUNTY AND EASTERN LINCOLN COUNTIES AS WELL. WINDS WILL GENERALLY BE LIGHT IN THE MORNING WITH A EAST TO SOUTHEAST COMPONENT WITH SPEEDS UP TO 10 KTS IN THE AFTERNOON. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW/KENNEDY FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 349 AM PDT THU JUL 18 2013 CAZ519>523-525-NVZ014-017>020-190700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY- 349 AM PDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL SPREAD NORTH AND WEST BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. ALL AREAS WILL SEE A CHANCE OF THUNDERSTORMS BY SUNDAY AND CONTINUING THROUGH WEDNESDAY. STORMS SUNDAY THROUGH WEDNESDAY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ524-526-527-NVZ015-016-021-022-190700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SOUTHERN CLARK COUNTY- 349 AM PDT THU JUL 18 2013 /349 AM MST THU JUL 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF MOHAVE COUNTY WITH ISOLATED THUNDERSTORSM POSSIBLY WORKING WEST INTO EASTERN PORTIONS OF CLARK...LINCOLN AND SAN BERNARDINO COUNTIES. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAIN...ESPECIALLY OVER MOHAVE COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCES OF THUNDERSTORMS AND THEIR MOISTURE CONTENT WILL INCREASE AS WE GO INTO THE WEEKEND. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING PARTICULARLY SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
3 thunderstorm wind, 3 flash flood, 1 dust storm. Local standard time, as filed.
Thunderstorm outflow winds kicked up a dust storm, reducing visibility to near zero on Pierce Ferry Road between Dolan Springs and Lake Mead City. The visibility contributed to a four-car crash which seriously injured two people.
Several trees were blown down near the intersection of Shaeffer Ave. and Norrie Dr.
A foot of water flowed over Johnson Ave. in Colorado City.
Flash flooding washed large rocks and debris over Hualapai Mountain Road.
More than eight inches of water, mud and rocks flowed over DW Ranch Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466466, 466471, 466473, 466476, 466492, 466495, 466496.